Alert archive / Iowa / Tornado Warnings in 2025

Tornado Warning 1, NWS Des Moines, IA

April 17, 2025Cass County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 17, 2025, 8:23 PM CDT for Cass County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2025, 8:23 PM CDT (01:23 UTC)
Expired
Apr 17, 2025, 9:03 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Cass County, IA

The radar

The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2041 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
1.4
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted.

440 
WFUS53 KDMX 180123
TORDMX
IAC029-180215-
/O.NEW.KDMX.TO.W.0001.250418T0123Z-250418T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
823 PM CDT Thu Apr 17 2025

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southwestern Cass County in southwestern Iowa...

* Until 915 PM CDT.

* At 823 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles northeast of Farm Creek Public Wildlife Area,
  or 13 miles southwest of Atlantic, moving east at 25 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Wiota, Griswold Park, Cold Springs State Park, Lewis, Griswold, and
  Atlantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4136 9515 4141 9488 4116 9488 4121 9515
TIME...MOT...LOC 0123Z 269DEG 21KT 4129 9525 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Small
2 follow-up statements
924 
WWUS53 KDMX 180143
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
843 PM CDT Thu Apr 17 2025

IAC029-180215-
/O.CON.KDMX.TO.W.0001.000000T0000Z-250418T0215Z/
Cass IA-
843 PM CDT Thu Apr 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR CENTRAL
CASS COUNTY...

At 842 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Lewis, or 6 miles south of Atlantic, moving east at
30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lewis and Cold Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4134 9510 4139 9488 4120 9488 4125 9510
TIME...MOT...LOC 0142Z 271DEG 26KT 4131 9503 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Small
441 
WWUS53 KDMX 180203
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
903 PM CDT Thu Apr 17 2025

IAC029-180212-
/O.CAN.KDMX.TO.W.0001.000000T0000Z-250418T0215Z/
Cass IA-
903 PM CDT Thu Apr 17 2025

...THE TORNADO WARNING FOR CENTRAL CASS COUNTY IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. 

A Tornado Watch remains in effect until midnight CDT for southwestern
Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for 
eastern Cass County until 915 pm.

LAT...LON 4134 9510 4139 9488 4120 9488 4125 9510
TIME...MOT...LOC 0200Z 269DEG 21KT 4131 9487 

$$

Small

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 17, 6:34 PM CDT, 1 hour 49 minutes earlier. Its key messages:

  • Slight to Enhanced risk for severe weather across much of the forecast area through tonight. The primary threat is very large hail.
  • Widespread chances for rain on Sunday with a few storms possible southeast.
  • Cooler this weekend with temperatures back into the 60s and 70s much of next week.
Area forecast discussion, Apr 17, 6:34 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
Issued by National Weather Service Duluth MN
634 PM CDT Thu Apr 17 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Slight to Enhanced risk for severe weather across much of the
  forecast area through tonight. The primary threat is very
  large hail.

- Widespread chances for rain on Sunday with a few storms
  possible southeast.

- Cooler this weekend with temperatures back into the 60s and
  70s much of next week.

&&

.DISCUSSION...
Issued at 254 PM CDT Thu Apr 17 2025

The primary focus this forecast cycle is on the severe weather
potential through tonight, Currently as of 3 pm, a cold front
extends across the southeast third of Nebraska and just entering
far NW Iowa. The area immediately ahead of the cold front is
becoming surface based uncapped with around 2000+ J/kg of CAPE
while the 100 mb MLCAPE is less at 1500+ J/kg. A warm front
extends eastward through central Iowa. Thunderstorms have
developed north into southwest Minnesota with a few storms
beginning to develop over far northwest Iowa. Expect storms to
increase late this afternoon and especially this evening as the
low level jet increases. The low level jet will increase to 70
kts and will focus into central/south central Iowa. Expect a few
supercells to develop during this period. Looking at soundings,
a stout elevated mixed layer (EML) is currently over central
Iowa and that elevated warm layer will not completely erode
overnight. Widespread strato cumulus is in place over the
southwest 2/3rds of Iowa and that has caused surface
temperatures to cool this afternoon from earlier highs.
Therefore, while a few surface based storms are possible over
western Iowa early, this convection should become more elevated
overnight. Bufkit soundings at KDSM tonight have elevated storm
bases near 5-6 kft and regarding the hodograph and shear,
removing the lowest 5 kft from these removes much of the
directional shear and the large looping of the hodograph and the
shear becomes mostly unidirectional speed shear. This profile
may lead to splitting storms with left mover supercells capable
of large hail also. Lifting the parcels from the 5-6 kft level
also maximizes CAPE and instability values. So still expect
large hail with storms but this event may evolve a little
differently than what some of the CAM runs suggest given the
potential splits. A brief tornado threat may occur over the far
southwest/west central DMX warning area before storms become
more elevated.

The EML becomes re-established over central Iowa behind the
evening storms but there is the potential for additional storms
over northern Iowa after 06z with an additional threat for large
hail producing supercells. The layer below the EML remains quite
saturated into Friday and with a fair amount of turbulence.
While shallow showers could develop, it may be more of a drizzle
scenario into Friday. The boundary will move slowly southeast
overnight with dew points in the upper 50s to low 60s pooling
along the boundary. This will mainly impact overnight low
temperatures as the surface based instability is capped. Temperatures
Friday will vary as the boundary continues its slow pace
southeast so highs in the 70s are expected over the far
southeast and 50s over much of the rest of the area.

The weekend will be cooler with highs in the 50s to low 60s on
Saturday. Currently have highs in the 50s on Sunday however
saturating soundings and dewpoints only in the 30s and 40s would
suggest temperatures may be much cooler and in the 40s. Will
take a closer look after today's event. An upper low is still
on track to lift into northern Missouri on Sunday with
precipitation spreading across much of Iowa. Some instability
does reach southeast Iowa so a few embedded thunderstorms are
possible. Next week looks warmer again with highs back into the
60s and 70s with a few low chances for precipitation.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 625 PM CDT Thu Apr 17 2025

A cold front will move across Iowa this evening and tonight with
scattered thunderstorms along the front. Added a PROB30 mention
for hail in the KDSM TAF between 03 and 06Z, and will monitor
radar trends as severe thunderstorms move east of Nebraska this
evening. Widespread IFR conditions in stratus will develop
behind the cold front late tonight into Friday morning, slowly
lifting into the MVFR range into the afternoon. Some pockets of
fog and drizzle will be associated with the low stratus. Will
also be watching the potential for a secondary round of
thunderstorms to develop behind the cold front across northern
Iowa late tonight after 06Z, potentially impacting KFOD, KMCW
and KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donavon
AVIATION...PA
Hazardous weather outlook, Apr 17, 2:48 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
248 PM CDT Thu Apr 17 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
248 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is an Enhanced Risk for severe storms across southwest and
south-central Iowa, with a Slight Risk elsewhere. The main threat
will be very large hail, 2 inches or larger, but damaging winds
and a few tornadoes are also possible across southwest Iowa.
Greatest risk for severe storms will be between 5 pm today and 2
am Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances are in the forecast late Sunday and again on
Tuesday. The severe weather potential for Sunday is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

In the hours before

Special weather statement, Apr 17, 5:13 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
513 PM CDT Thu Apr 17 2025

IAZ005>007-016-017-024>026-180030-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-
Including the cities of Algona, Forest City, Lake Mills,
Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake,
Humboldt, Eagle Grove, Clarion, Belmond, and Hampton
513 PM CDT Thu Apr 17 2025

...Stronger Winds Developing over Northern Iowa...

Southeast winds are increasing across the area due to an
approaching storm. Winds of 30 to 35 mph with gusts to 45 mph are
occurring over the region. The winds will remain brisk for the
next several hours.

If traveling across northern Iowa; be aware of cross winds while
driving along all highways and interstates but especially east
west directed travel. Persons in high profile vehicles or towing a
trailer may experience more difficult travel due to the stronger
winds and wind gusts.

REV
Special weather statement, Apr 17, 5:34 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
534 PM CDT Thu Apr 17 2025

IAZ004-005-172300-
Kossuth IA-Emmet IA-
534 PM CDT Thu Apr 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EMMET AND
NORTHWESTERN KOSSUTH COUNTIES THROUGH 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa Lake, or 10 miles south of Fairmont, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Iowa Lake and Dolliver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Iowa.

&&

LAT...LON 4350 9431 4349 9428 4337 9459 4343 9467
      4350 9456
TIME...MOT...LOC 2233Z 240DEG 30KT 4348 9451

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCass65 min
Apr 17, 9:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdams, Taylor53 min
Apr 17, 9:12 PM CDTSevere Thunderstorm WarningDMXAdair, Cass48 min
Apr 17, 9:17 PM CDTSevere Thunderstorm WarningDMXEmmet32 min
Apr 17, 9:18 PM CDTTornado WarningDMXAdams, Taylor42 min
Apr 17, 9:57 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union48 min
Apr 17, 10:00 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Madison45 min
Apr 17, 10:27 PM CDTSpecial Weather StatementDMXPolk33 min
Apr 17, 10:39 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Ringgold, Union51 min
Apr 17, 10:43 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren47 min
Apr 17, 10:50 PM CDTSevere Thunderstorm WarningDMXPolk, Warren25 min
Apr 17, 11:01 PM CDTSpecial Weather StatementDMXPolk44 min
Apr 17, 11:03 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren42 min
Apr 17, 11:24 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren36 min
Apr 17, 11:52 PM CDTSpecial Weather StatementDMXPoweshiek23 min
Apr 18, 12:01 AM CDTSpecial Weather StatementDMXPoweshiek29 min
Apr 18, 1:28 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXPalo Alto, Pocahontas32 min
Apr 18, 2:04 AM CDTSpecial Weather StatementDMXHumboldt, Kossuth26 min
Apr 18, 2:10 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Webster, Wright50 min
Apr 18, 2:32 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Worth, Wright43 min
Apr 18, 2:57 AM CDTSevere Thunderstorm WarningDMXFranklin18 min
Apr 18, 3:12 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXButler, Franklin48 min
Apr 18, 3:45 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXBlack Hawk, Bremer, Butler45 min
Apr 18, 4:23 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCerro Gordo, Franklin, Hancock, Worth, Wright38 min
Apr 18, 4:48 AM CDTSevere Thunderstorm WarningDMXButler, Franklin32 min
Apr 18, 5:09 AM CDTSevere Thunderstorm WarningDMXBremer, Butler34 min

Nearby

Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.